Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 228, NWS Kansas City, MO

July 18, 2001Buchanan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 18, 2001, 11:44 PM CDT for Buchanan County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 11:44 PM CDT (04:44 UTC)
Expired
Jul 19, 2001, 12:30 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buchanan County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3888 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.6
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS53 KEAX 190444
SVRMCI
MOC021-190530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF ST JOSEPH

* UNTIL 1230 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EASTON...OR ABOUT 11 MILES EAST OF ST
  JOSEPH.  THE STORM WAS NEARLY STATIONARY.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3981 9488 3975 9492 3975 9487 3973 9487
          3972 9493 3974 9497 3968 9498 3965 9505
          3957 9506 3956 9510 3954 9510 3953 9501
          3953 9462 3981 9463

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:30 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 9:30 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
930 PM CDT WED JUL 18 2001

RECONFIGURATION OF FLASH FLOOD WATCH LOOKS NECESSARY GIVEN THE
EVOLUTION OF THE CURRENT WEATHER SITUATION. WIND PROFILERS AT 850 MB
SHOW CONCENTRATION OF LOW LEVEL WAA FURTHER WEST THAN ADVERTISED BY
THE MORNING MODEL PACKAGE. THUS...THE HEAVY RAIN POTENTIAL WILL
LIKELY BE POSITIONED FURTHER WEST INTO SCENTRAL NEBR AND NCENTRAL
KS. WILL LEAVE A HANDFUL OF COUNTIES IN THE WATCH WHERE THE HEAVY
RAINS FELL LAST NIGHT. FLASH FLOOD GUIDANCE IN THESE COUNTIES ARE
GENERALLY LESS THAN AN INCH AND A QUARTER.

.EAX...
FLASH FLOOD WATCH
MO...ZONES 001-011-012
KS...ZONES 025-102

EXCESSIVE HEAT WARNING
MO...ZONES 020>022-028>031-037>040-043>046-053-054
KS...ALL ZONES

KOCH

In the hours before

Local storm report, Jul 18, 10:52 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    IOWA PT                   KS   65 MPH TSTM GUST
07/18/01   DONIPHAN                       REPORTED BY HAM RADIO
                                          OPERATOR.

1038 PM    4 W HIGHLAND              KS   60 MPHP TSTM GUST
07/18/01   DONIPHAN                       REPORTED BY FIRE AND
                                          RESCUE. ESTIMATED 50 TO
                                          60 MPH WINDS.
Local storm report, Jul 18, 11:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    SAVANNAH                  MO   60 MPH TSTM GUST
07/18/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:02 PM CDTSevere Thunderstorm WarningEAXAtchison43 min
Jul 18, 10:09 PM CDTSevere Thunderstorm WarningEAXHolt66 min
Jul 18, 10:58 PM CDTSevere Thunderstorm WarningEAXAndrew62 min
Jul 19, 12:07 AM CDTSevere Thunderstorm WarningEAXClinton38 min
Jul 19, 12:46 AM CDTSevere Thunderstorm WarningEAXBuchanan44 min
Jul 19, 12:51 AM CDTSevere Thunderstorm WarningEAXPlatte54 min
Jul 19, 1:05 AM CDTSevere Thunderstorm WarningEAXClay, Clinton55 min
Jul 19, 4:48 PM CDTSevere Thunderstorm WarningEAXHoward57 min
Jul 19, 5:00 PM CDTSevere Thunderstorm WarningEAXCooper60 min
Jul 19, 5:49 PM CDTSevere Thunderstorm WarningEAXSaline56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.